Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 19, NWS Grand Rapids, MI

August 1, 2018Lake County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2018, 2:51 PM EDT for Lake County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 2:51 PM EDT (18:51 UTC)
Expired
Aug 1, 2018, 3:27 PM EDT
In force
36 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 110 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

813 
WUUS53 KGRR 011851
SVRGRR
MIC085-011945-
/O.NEW.KGRR.SV.W.0019.180801T1851Z-180801T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
251 PM EDT WED AUG 1 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lake County in west central Michigan...

* Until 345 PM EDT.

* At 251 PM EDT, a severe thunderstorm was located 8 miles east of
  Baldwin, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Chase around 300 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4382 8556 4381 8577 4392 8583 4403 8556
TIME...MOT...LOC 1851Z 246DEG 20KT 4387 8569 

HAIL...1.00IN
WIND...60MPH
 
$$

LAURENS
2 follow-up statements
137 
WWUS53 KGRR 011916
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
316 PM EDT WED AUG 1 2018

MIC085-011945-
/O.CON.KGRR.SV.W.0019.000000T0000Z-180801T1945Z/
Lake MI-
316 PM EDT WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN LAKE COUNTY...

At 316 PM EDT, a severe thunderstorm was located near Reed City, or
11 miles west of Evart, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Lake County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4382 8556 4382 8569 4390 8568 4403 8556
TIME...MOT...LOC 1916Z 246DEG 20KT 4393 8551 

HAIL...1.00IN
WIND...60MPH
 
$$

LAURENS
504 
WWUS53 KGRR 011927
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
327 PM EDT WED AUG 1 2018

MIC085-011937-
/O.CAN.KGRR.SV.W.0019.000000T0000Z-180801T1945Z/
Lake MI-
327 PM EDT WED AUG 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4382 8556 4382 8569 4390 8568 4403 8556
TIME...MOT...LOC 1926Z 246DEG 20KT 4396 8543 

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:32 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 1, 1:32 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
132 PM EDT Wed Aug 1 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 328 AM EDT Wed Aug 1 2018

Widely scattered showers and thunderstorms are expected today and
Thursday, primarily inland from Lake Michigan. Dry and warm
weather with increasing humidity is expected for the weekend.

&&

.SHORT TERM...(Today through Friday)
Issued at 328 AM EDT Wed Aug 1 2018

Upper low near Ludington at this hour will continue lifting north
but upper trough will remain over Lwr Mi today. This will lead to
the development of diurnal cumulus inland from Lk MI with a few
pulse showers or storms developing after 2-3 PM east of the lake
breeze front.

RAP guidance progs 500-1500 J/KG of sfc based cape later today
with inverted-V soundings, so some locally gusty winds could
occur from any stronger cells. Hi res models indicate that the
widely scattered convection later today will be mostly east of
Highway 131, dissipating with sunset.

Attention then turns to the northwest portion of the area late
tonight, specifically around Ludington and Pentwater, where
strengthening swly low level jet of 25-30 kts and H8 theta-e
advection ahead of the approaching front may fuel a few showers
and storms.

On Thursday the sfc front comes into the area then stalls out.
Any nocturnal storms up north should weaken by late morning,
followed by a transition to scattered diurnal convection along the
convergent frontal zone in the afternoon. Best sfc convergence is
progged in northeast Lwr MI so highest concentration of new
storms at pk heating should be up there, however a narrow
corridor of convergence extending southwest along the stalled
front supports chc/sct pops into the evening, with the exception
of the lakeshore north of Holland.

Sfc front washes out and becomes more ill-defined by Friday so
will run with a dry fcst. However can't completely rule out an
isolated diurnal shower or storm in any areas of wk sfc
convergence related to the lake breeze and/or the old sfc front.

.LONG TERM...(Friday night through Tuesday)
Issued at 328 AM EDT Wed Aug 1 2018

We are looking at a very warm and dry stretch for the first couple
of days of the long term, before rain chances will increase by early
next week with a slight cool down.

The system that will bring us the chances for rain on Friday, should
be gone by the beginning of the period Friday night. This will be
the case as the supporting upper trough will move east of the area
by that time. We will see a decent upper ridge build in, and warm
temps aloft advect in from the SW. This will support dry conditions
at least through Sat with temps approaching 90.

The chance of rain may increase a little for Sunday, but hot
temperatures will likely remain. The upper ridge will shift east of
the area, and a trough and associated sfc front will try to approach
the area. Most areas will likely stay dry on Sun.

Rain chances will gradually increase then through Tue for the area.
The front will try to sink south into the area on Mon, and linger
into Tue. Exact placement of the front will be difficult to pin down
as short wave activity and resulting convection will modulate the
position of the front. A chance of rain in the forecast with
slightly cooler temps is a good way to go this far out in time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 128 PM EDT Wed Aug 1 2018

Instability has allowed for a few showers to develop...mainly
around KBTL...KLAN and KJXN. These could persist for a few hours
this afternoon before tracking east of the area. There could even
be a local thunderstorm or two.

Generally looking at VFR into tonight. Any heavier
shower/thunderstorm could briefly lower conditions. Guidance is
trending toward a risk for showers Thursday morning...so will add
this potential to the forecast.

&&

.MARINE...
Issued at 328 AM EDT Wed Aug 1 2018

We need to keep a close eye tonight on the increasing swly low
level jet ahead of the approaching front. This could warrant a
small craft advisory for a time very late tonight into midday
Thursday, particularly between Holland and Pentwater - including
Muskegon and Grand Haven.

&&

.HYDROLOGY...
Issued at 1118 AM EDT Tue Jul 31 2018

Like on Sunday, Monday saw many localized downpours totaling an inch
or more across areas no larger than a handful of square miles. This
activity was again focused mostly between US-31 and US-131, plus
portions of inland Central Michigan. A few locations saw rain both
days, but many others saw none at all.

Rain across a larger portion of the area is likely tonight,
including the region of mid-southern Michigan that is in a drought.
While still not a guarantee for everyone, a swath or two of
beneficial rain amounts may occur. Additional isolated heavy rain
showers are again possible from time to time over the next week.
Flood potential is low.

Abnormally dry conditions continue over much of the area, especially
in the greater Lansing region. This is apparent by looking at the 30
and 60-day departures from normal at water.weather.gov/precip. The
US Drought Monitor, which weights the 60-day departures more
heavily in its formula, shows a moderate drought has developed over
that area. This is the third summer in a row that the greater
Lansing area has seen a moderate drought.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...NJJ
AVIATION...MJS
HYDROLOGY...CAS
MARINE...Meade
Hazardous weather outlook, Aug 1, 2:41 PM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
241 PM EDT Wed Aug 1 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
241 PM EDT Wed Aug 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will develop this afternoon east of Highway 131.
Other storms are possible after midnight tonight around Ludington
and Pentwater. No severe weather is expected today and tonight, but
locally gusty winds and small hail could occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Widely scattered thunderstorms are expected Thursday but severe
weather is not expected. After a mostly dry weekend, periodic
thunderstorm chances will exist next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-020815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
241 PM EDT Wed Aug 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible tonight north of Muskegon. Severe weather
is not expected at this time.   Cloud to water lightning strikes and
gusty winds are the main forecasted hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A period of hazardous winds and waves is possible Thursday
morning into mid afternoon, particularly between Holland and
Whitehall. After a mostly dry weekend, periodic thunderstorm
chances will exist next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 1, 2:10 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
210 PM EDT WED AUG 1 2018

MIZ038-011915-
Lake MI-
210 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hoxeyville, or 17 miles southwest of Cadillac, moving northeast at 20
mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Luther...              Bristol...

LAT...LON 4402 8557 4402 8574 4416 8587 4417 8557
TIME...MOT...LOC 1809Z 233DEG 16KT 4415 8573

LAURENS
Local storm report, Aug 1, 2:12 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             5 ESE MECOSTA           43.60N 85.15W
08/01/2018  E0.25 INCH       MECOSTA            MI   TRAINED SPOTTER

            PEA-SIZED HAIL, WIND GUSTS ESTIMATED 30-40
            MPH, AND PONDING OF WATER ON ROADS IN REMUS.

&&
Special weather statement, Aug 1, 2:24 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
224 PM EDT WED AUG 1 2018

MIZ038-044-011930-
Lake MI-Newaygo MI-
224 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Bitely, or 7 miles southwest of Baldwin, moving
east at 15 mph.

Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

Locations impacted include...
Baldwin...             Chase...               Brohman...
Woodland Park...       Hawkins...             Nirvana...
Bitely...              Idlewild...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.

Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4368 8557 4369 8603 4379 8604 4389 8604
      4406 8556
TIME...MOT...LOC 1823Z 250DEG 15KT 4382 8594

LAURENS
Special weather statement, Aug 1, 2:47 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
247 PM EDT WED AUG 1 2018

MIZ038-011945-
Lake MI-
247 PM EDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nirvana, or 7 miles east of Baldwin, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.

This strong thunderstorm will be near...
  Chase around 255 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.

Seek a safe shelter inside a building or vehicle. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 4382 8556 4381 8579 4391 8584 4401 8556
TIME...MOT...LOC 1847Z 248DEG 22KT 4386 8570

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:10 PM EDTSpecial Weather StatementGRRLake65 min
Aug 1, 2:24 PM EDTSpecial Weather StatementGRRLake66 min
Aug 1, 2:47 PM EDTSpecial Weather StatementGRRLake58 min
Aug 1, 3:32 PM EDTSpecial Weather StatementGRROsceola88 min
Aug 1, 3:44 PM EDTSpecial Weather StatementGRRNewaygo61 min
Aug 1, 3:59 PM EDTSpecial Weather StatementGRRLake61 min
Aug 1, 4:20 PM EDTSpecial Weather StatementGRRClare55 min
Aug 1, 4:23 PM EDTSpecial Weather StatementGRRMecosta67 min
Aug 1, 6:21 PM EDTSpecial Weather StatementGRRLake24 min
Aug 1, 7:14 PM EDTSpecial Weather StatementGRRIsabella, Mecosta61 min
Aug 1, 7:31 PM EDTSpecial Weather StatementGRRClinton59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.